Kentucky, 2017

Hail and Damaging Wind in Kentucky, May 24, 2017

May 24, 2017 · NWS LMK · 2 events in 1 county or zone

A compact low pressure system moved from middle Tennessee to central Kentucky during the afternoon hours May 24. Marginal instability developed in the afternoon and evening hours ahead of this low across south central Kentucky and the Bluegrass region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A compact low pressure system moved from middle Tennessee to central Kentucky during the afternoon hours May 24. Marginal instability developed in the afternoon and evening hours ahead of this low across south central Kentucky and the Bluegrass region. Isolated strong to severe thunderstorms tracked across portions of the area where reports of large hail and damaging winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 24, 11:59 AM CST, 11 minutes earlier.

Area forecast discussion, May 24, 11:59 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
159 PM EDT Wed May 24 2017

...Updated Aviation Discussion...

...Forecast Update...
Issued at 1155 AM EDT Wed May 24 2017

Showers have been fairly widespread for the last few hrs over
central Kentucky, but a mid-level dry slot has punched in from the
south and precip is eroding in between I-65 and I-75. Minimal
thunder so far, but will have to watch for this dry slot to
destabilize through the afternoon as a 997mb surface low over Middle
Tennessee lifts NNE into the Commonwealth. Instability, or potential
lack of it, will be the limiting factor in severe wx as sfc winds
will be backed ahead of the low. SPC Slight Risk has expanded as far
west as Paris, Lexington, and the Highway 127 corridor from Danville
to Jamestown. Between the shear profile and low LCL heights,
potential for brief tornadoes is certainly on the table.

Potential threats are fairly well covered by the going forecast, and
with categorical POPs in play, most adjustments have been a matter
of precip timing.

.Short Term (Now through Thursday)...
Issued at 325 AM EDT Wed May 24 2017

...Widespread Rain Today, A Few Strong Storms East of I-65
Possible...

An interesting setup will unfold through the day, and could
ultimately yield a threat for strong storms and a few mini-
supercells around the I-75 corridor by this afternoon and evening.

A closed upper low will drop south into the mid Mississippi River
Valley by this evening. Meanwhile, a secondary shortwave will race
up through the Tennessee Valley and into our region by this
afternoon. The associated surface low is expected to move up the I-
75 corridor. This will create a locally veered wind profile as
surface winds with the northward advancing triple point back beneath
a 30 knot low level jet. Forecast soundings show a favorable
hodograph to support rotating storms, however the big question will
be whether we are able to destabilize ahead of these conditions late
morning and early afternoon. Given the degree of expected cloud
cover, confidence will stay low in the overall strong storm threat
but wanted to note the potential if the modest instability offered
by some of the models is realized. Like the SPC outlook of the
slight and marginal categories, and the tornado probs. Will also
note how low LCL's will be, which would help the tornado threat a
bit if robust updrafts are able to develop. Will have to monitor the
potential destabilization in our east as we move through the day. I-
65 and westward should expect widespread showers and a few rumbles
of thunder. Some of the showers could be heavy at times given the
moist column, and some of the CAM's suggest localized rainfall
amounts around 1 inch.

Otherwise, highs today will struggle under the heavy cloud cover and
precipitation. This will put us about 10 degrees below normal values
for this time of year. Look for the mid and upper 60s in most spots.

The deep upper low will sit over the tri-state (IN/KY/OH) confluence
tonight with a mid level dry slot likely drying out southern KY for
some of the overnight. Meanwhile, scattered to numerous showers
should continue near the low center over southern IN and north
central KY. Look for lows in the mid 50s.

One final shortwave rotates through the parent low on Thursday,
bringing numerous showers with it. Highs won't make it out of the
60s east and barely into the 70s west.

.Long Term (Thursday night through Tuesday)...
Issued at 325 AM EDT Wed May 24 2017

...Warmer for the Memorial Day Weekend with MCS activity Possible...

Thursday Night - Friday...

Progressive shortwave ridging will bring a brief dry spell and much
warmer conditions by Friday. After a chilly Friday morning in the
mid 50s, highs on either side of 80 will be a couple degrees above
climo for this time of year. Do have to keep a slight chance of a
shower or storm in across southern IN Friday afternoon as a weak
disturbance slides in behind the departing upper ridge axis.

Memorial Day Weekend...

A frontal boundary looks to develop somewhere over or near the
region for the weekend, with scattered showers and storms developing
along it through Saturday. Temperatures will depend on where the
boundary sets up, but will go with highs in the low 80s for
Saturday. By Saturday night into Sunday, a strong trough develops
over the central and northern Plains with an associated surface low
developing ahead of it. Most models agree this low will track to our
NW up into the Great Lakes, keeping us warm and unstable. As better
forcing arrives Saturday night into Sunday, more widespread showers
and storms are expected. Depending on ultimate frontal boundary
position and how much we destabilize, some stronger storms may be
possible.

Cold front looks to pass through Sunday night, with a mid level dry
slot bringing drier conditions into Memorial Day. Lows will be back
around the 60 degree mark for Sunday night, followed by highs around
80 on Monday. Some wrap around showers may move back into southern
Indiana by later Monday as a deep upper low spins over the northern
Great Lakes.

Tuesday...

Another chance for showers arrives Tuesday as shortwave embedded in
the parent trough rotates through our region. A few T-storms may be
possible by Tuesday afternoon, with highs in the upper 70s to 80
degrees.

&&

.Aviation (18Z TAF Update)...
Issued at 157 PM EDT Wed May 24 2017

Precipitation is currently lifting away from KSDF and KLEX. Both
sites will see some sun this afternoon. Rain that is currently over
KBWG will move northeast over SDF and then LEX for another round of
showers later this evening. KBWG is experiencing MVFR conditions due
to reduced visibilities with the rain. This will improve to low
level VFR during the late evening and early morning until ceilings
fall back to MVFR before sunrise. KSDF will fall into MVFR this
evening due to low ceilings and stay there through most of tomorrow.
KSDF may see IFR conditions as they near midnight. KLEX will fall
into MVFR conditions this evening because of dropping ceilings. As
the ceiling in KLEX continues to fall expect IFR conditions through
tomorrow morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........RAS
Short Term.....BJS
Long Term......BJS
Aviation.......KDW
Hazardous weather outlook, May 24, 10:05 AM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1205 PM EDT Wed May 24 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-251615-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1205 PM EDT Wed May 24 2017 /1105 AM CDT Wed May 24 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected today as low
pressure moves into the area. Some of the storms could become strong
east of I-65 where locally heavy rainfall, gusty winds, and small
hail will be possible. A brief tornado cannot be ruled out if
stronger storms develop, especially east of a line from Lexington to
Danville to Jamestown.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Chances for storms return for the holiday weekend as a stationary
front over the Ohio Valley serves as a focus for development.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening, mainly
in south-central and east-central Kentucky.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

BJS/RAS

In the hours before

Special weather statement, May 24, 11:33 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
1233 PM CDT WED MAY 24 2017

KYZ075-081-241800-
Monroe-Cumberland-
1233 PM CDT WED MAY 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONROE AND SOUTHERN
CUMBERLAND COUNTIES...

At 1233 PM CDT, a strong thunderstorm was located 9 miles east of Red
Boiling Springs, moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Tompkinsville, Gamaliel, Littrell, Meshack, Blythe, Harlan
Crossroads, Vernon, Peytonsburg, Stalcup and Hegira.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near bodies of water, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3662 8582 3678 8556 3672 8525 3671 8526
      3662 8540 3661 8557
TIME...MOT...LOC 1733Z 230DEG 26KT 3656 8568

ZT

The radar

The Nashville radar (KOHX), 112 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cumberland

When
May 24, 12:10 PM CST
Where
Cumberland County, 1.3 mi ENE of Mud Camp
Measured
1.75 in hail
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
36.790, -85.510

Thunderstorm Wind, Cumberland

When
May 24, 12:10 PM CST
Where
Cumberland County, 0.69 mi N of Burkesville
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.790, -85.370

Local law enforcement reported trees down in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688665, 688667.